Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 196, NWS Mobile, AL

August 3, 2006Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 3, 2006, 3:00 PM CDT for Baldwin County, Alabama. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2006, 3:00 PM CDT (20:00 UTC)
Expired
Aug 3, 2006, 3:22 PM CDT
In force
22 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 53 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 8.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2006-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2006-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 032001
SVRMOB
ALC003-032045-
/O.NEW.KMOB.SV.W.0196.060803T2000Z-060803T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT THU AUG 3 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 345 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  SUMMERDALE...AND MOVING SOUTHWEST AT 15 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARLOW AND CLAY CITY BY 310 PM CDT
  MAGNOLIA SPRINGS BY 320 PM CDT
  TURKEY BRANCH BY 325 PM CDT
  MOUTH OF WEEKS BAY BY 330 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3046 8760 3059 8773 3038 8808 3020 8790

$$
1 follow-up statement
000 
WWUS54 KMOB 032022
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
320 PM CDT THU AUG 3 2006

ALC003-032030-
/O.CAN.KMOB.SV.W.0196.000000T0000Z-060803T2045Z/
BALDWIN AL-
320 PM CDT THU AUG 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BALDWIN COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO 
LONGER SEVERE. HOWEVER SEVERAL STRONG THUNDERSTORMS CONTINUE ACROSS 
WESTERN BALDWIN COUNTY FROM BAY MINETTE SOUTHWARD TO SUMMERDALE AND 
WERE DRIFTING TO THE WEST SOUTHWEST AT 10 MPH.

LAT...LON 3046 8760 3059 8773 3038 8808 3020 8790

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 AM CDT, 12 hours earlier.

Area forecast discussion, Aug 3, 3:00 AM CDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 AM CDT THU AUG 3 2006

.SHORT TERM...TODAY AND TONIGHT...SURFACE RIDGE CONTINUES FROM EAST
TO WEST ACROSS FORECAST AREA THIS MORNING. PRECIPITABLE WATER VALUES
ARE DOWN SLIGHTLY...JUST UNDER TWO INCHES FOR TODAY. THINK WE WILL
HAVE A FEW TOWERS GO UP ALONG THE COAST THIS MORNING BUT CONVECTION
MORE LIKELY THIS AFTERNOON WHEN MAX HEATING IS REACHED. GFS MOS POPS
HAVE CAME WAY DOWN FOR TODAY...AROUND 10 PERCENT.  NGM/NAM CAME IN
AROUND 20...ALL THREE WITH MAX TEMPS IN THE LOW TO MID 90S FROM
COAST NORTHWARD. WATER VAPOR LOOPS SHOW DRIER AIR OVER SOUTHERN
GEORGIA BUT LOOKS LIKE IT WILL TURN MORE NORTHWEST BEFORE GETTING TO
SOUTH ALABAMA. EITHER WAY MID 90 TEMPERATURES SHOULD BE ENOUGH TO
FIRE OFF ISOLATED STORMS AND DID GO ABOUT 10 PERCENT ABOVE GUIDANCE
TO FIT IN BETTER WITH NEIGHBORS. MAY EVEN BE A FEW STRONG STORMS IF
DRIER AIR ALOFT CAN MAKE IT TO THE EASTERN ZONES THIS AFTERNOON. /11

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY...SURFACE TO H8 RIDGE OVER
MUCH OF THE NORTHERN GULF AND SE CONUS WILL CONTINUE TO DOMINATE
THROUGH EARLY NEXT WEEK WITH T.S. CHRIS PROGGED TO MOVE WEST UNDER
THE RIDGE TRACKING OVER THE SOUTHERN GULF GENERALLY AS A MINIMAL
TROPICAL CYCLONE. BOTH THE GFS AND NAM DEPICT BETTER COVERAGE OF
SHOWERS AND THUNDERSTORMS LATER IN THE WEEK AS A WEAK FRONTAL STALLS
OVER CENTRAL AL AND GA...WITH SLIGHTLY BETTER MID LEVEL FORCING
MOVING SOUTHWARD ALSO BASICALLY IN THE VICINITY OF THE FRONT.
OTHERWISE...NO REAL SIGNIFICANT CHANGES TO THE LAST COUPLE OF
PACKAGES FOR THE REMAINDER OF THE WEEK. HEAT INDICES FROM 100 TO 105
WERE NOTED FOR MUCH OF THE FORECAST PD THUS GIVING WAY TO MORE
UNCOMFORTABLE WORKING CONDITIONS OUTSIDE. WILL CONTINUE TO USE
CURRENT 00Z MEX GUIDANCE FOR TEMPS THROUGH THE PD. /32

&&

.MARINE...THERE CONTINUES TO BE LITTLE CHANGE IN THE MARINE FORECAST
THROUGH THE NEXT FIVE DAYS WITH HIGH PRESSURE REMAINING THE MAIN
FEATURE OVER THE MARINE AREA. MAY SEE SOME SLIGHT INCREASE IN SEAS
BY THE FIRST OF THE WEEK IF CHRIS STAYS CLOSE TO TRACK FORECAST
THROUGH THE CENTRAL GULF. /11

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      95  76  94  75 /  20  10  30  20
PENSACOLA   93  77  92  76 /  20  10  30  20
DESTIN      92  80  90  77 /  20  10  30  20
EVERGREEN   96  72  93  74 /  20  10  30  20
WAYNESBORO  97  71  95  73 /  20  10  30  30
CAMDEN      97  74  99  75 /  20  10  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 3, 1:30 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
130 PM CDT THU AUG 3 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-041100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
130 PM CDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...A FEW OF
THE STORMS COULD BECOME STRONG WITH WIND GUST OF 35 TO 45
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN. THE
THUNDERSTORMS WILL WEAKEN LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 3, 1:43 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
143 PM CDT THU AUG 3 2006

ALZ056-057-031930-
CONECUH-BUTLER-
INCLUDING THE CITIES OF...EVERGREEN...
143 PM CDT THU AUG 3 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CONECUH AND
SOUTHWEST BUTLER COUNTIES...

AT 140 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GARLAND...AND MOVING SOUTHWEST AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WILCOX...LYEFFION...I65 AND CR 29...BROWNVILLE AND OWASSA THROUGH 230
PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS FROM
35 TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
BRIEF STRONG WIND GUSTS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. ALTHOUGH THESE STORMS ARE
PRESENTLY BELOW SEVERE LEVELS...WIND GUSTS FROM THESE STORMS CAN
DOWN TREES THAT HAVE EXPERIENCED WEAKENING FROM PAST HURRICANES OR
ARE DEAD BUT STILL STANDING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.
Special weather statement, Aug 3, 2:44 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
244 PM CDT THU AUG 3 2006

ALZ057-032045-
BUTLER-
244 PM CDT THU AUG 3 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WESTERN BUTLER
COUNTY...

AT 241 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTH OF BUTLER SPRINGS...AND MOVING NORTHEAST
AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BUTLER SPRINGS...SAUCER...HERBERT...FOREST HOME...I65 AND AL 10 AND
I65 AND AL 185 THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, Aug 3, 2:53 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
253 PM CDT THU AUG 3 2006

ALZ064-032045-
LOWER BALDWIN-
253 PM CDT THU AUG 3 2006

...A CLUSTER OF STRONG THUNDERSTORMS IS BEING DETECTED OVER SOUTHERN
BALDWIN COUNTY...

AT 249 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTH OF SUMMERDALE.  THE THUNDERSTORM WAS
NEARLY STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SUMMERDALE...SILVERHILL...MARLOW AND CLAY CITY THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS FROM
40 TO 50 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
BRIEF STRONG WIND GUSTS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. ALTHOUGH THESE STORMS ARE
PRESENTLY BELOW SEVERE LEVELS...WIND GUSTS FROM THESE STORMS CAN
DOWN TREES THAT HAVE EXPERIENCED WEAKENING FROM PAST HURRICANES OR
ARE DEAD BUT STILL STANDING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 4:09 PM CDTSevere Thunderstorm WarningMOBEscambia36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.